Georgia, 2009

Flash Flood in Georgia, August 13, 2009

August 13, 2009 · NWS CAE · 1 event in 1 county or zone

Localy heavy rains sent small stream over their banks flooding roadways and low lying areas around Columbia County. Several vehicles were caught in the floods and residents also reported water in their homes on Kings Bridge road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Localy heavy rains sent small stream over their banks flooding roadways and low lying areas around Columbia County. Several vehicles were caught in the floods and residents also reported water in their homes on Kings Bridge road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 12, 8:19 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 12, 8:19 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
919 PM EDT WED AUG 12 2009

.SYNOPSIS...
COLD FRONT WILL STALL OUT ALONG THE ATLANTIC COAST TONIGHT KEEPING A
GOOD CHANCE FOR SHOWERS ACROSS THE MIDLANDS. THE FRONT WILL REMAIN
ALONG THE COAST AND TRY TO SWING INLAND THURSDAY. THIS WILL
CONTINUE TO KEEP SHOWERS AND THUNDERSTORMS ACROSS THE AREA
THURSDAY. CHANCES OF RAIN WILL BEGIN TO DECREASE INTO THE UPCOMING
WEEKEND AS THE UPPER RIDGE BEGINS TO MOVE BACK OVER THE AREA.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATE AS OF 915 PM: COLD FRONT HAS BECOME NEARLY STATIONARY
ACROSS THE SC MIDLANDS THIS EVENING. BULK OF PRECIPITATION IS
CURRENTLY OVER SOUTHERN GA EXTENDING INTO THE SOUTHERN SC COASTAL
COUNTIES. WILL KEEP CHANCE POPS IN THE FORECAST FOR THE NEXT
SEVERAL HOURS...BECOMING A SLIGHT CHANCE DURING THE PREDAWN HOURS.

UPDATE AS OF 505 PM: HAVE CLEARED THE EASTERN COUNTIES OF CWA
FROM WATCH #700. THE THREAT OF SEVERE WEATHER HAS DIMINISHED
CONSIDERABLY OVER THAT AREA AS THE AIRMASS HAS BECOME A BIT MORE
STABLE.

PREVIOUS DISCUSSION: STALLED FRONT NEAR THE ATLANTIC COAST AND A
SHORT WAVE ENTERING NORTHWEST GEORGIA WILL COMBINE WITH THE RIGHT
ENTRANCE REGION OF 200-300MB JET TO KEEP A SEVERE WEATHER CHANCE
FOR THE EASTERN COUNTIES OF OUR COUNTY WARNING AREA THIS EVENING.
WATCH NUMBER 700 WILL REMAIN IN EFFECT UNTIL 900 PM EDT. GFS MODEL
GUIDANCE SHOWS 1500 TO 3000 J/KG VALUES ACROSS THE SOUTHERN
MIDLANDS TO THE COAST THIS AFTERNOON. GFS SHOWED MORE INSTABILITY
THAN THE NAM MODEL WHICH IS MORE INDICATIVE OF THE SITUATION. THE
MAIN CONVECTION OCCURRED ALONG THE COLD FRONT AS IT MOVED TROUGH
THE AREA. THE CHANCE OF THUNDERSTORMS WILL CONTINUE TO BE HIGH AS
THE SHORT WAVE CROSSES THE REGION LATER THIS EVENING...WITH THE
MAIN THREAT BEING DAMAGING WINDS AND POSSIBLY LARGE HAIL.
INDIVIDUAL STORMS ARE MOVING TOO FAST TO BE A FLOOD
THREAT...HOWEVER TRAINING STORMS OVER THE SAME AREA WOULD BOOST
THAT THREAT AS WELL.

ONCE THE SHORTWAVE EXITS THE AREA...THE CHANCE OF THUNDER WILL
DECREASE. SKIES WILL REMAIN MOSTLY CLOUDY TO CLOUDY AS COOLER AIR
MOVES IN ACROSS THE REGION TONIGHT. LOWERED LOW TEMPERATURES A
DEGREE OVERNIGHT TO SHOW THIS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
ALL MODEL GUIDANCE KEEPS THE FRONT STALLED OFF OR MOVE IT BACK
WEST. THIS WILL CONTINUE TO GIVE THE AREA A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS WITH A MOIST ATMOSPHERE STILL IN PLACE. EXPECT
CLOUDINESS AND COOLER AIR TO KEEP HIGH TEMPERATURES COOLER
SO LOWERED THURSDAY HIGHS SEVERAL DEGREES. KEPT LIKELY POPS FOR
THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A CHANGE IN THE LONG WAVE WEATHER PATTERN IS BEING INDICATED BY
MODEL GUIDANCE AS A LONG WAVE TROUGH DIGGS DOWN ALONG THE WEST
COAST. THIS WILL FORCE THE UPPER LEVEL RIDGE BACK WESTWARD ACROSS
THE SOUTHEAST UNITED STATES. THE CHANCE OF RAIN WILL CONTINUE FOR
MUCH OF THE WEEKEND...BUT CONTINUE TO DECREASE. RAISED TEMPERATURES
FROM SUNDAY THROUGH TUESDAY AND DECREASED POPS AS WELL TO REFLECT THIS.
THE WEST COAST TROUGH THEN SWINGS EAST TOWARD THE AREA BY
MIDWEEK...SO ADDED A CHANCE FOR THUNDERSTORMS ON WEDNESDAY.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
FRONTAL BOUNDARY HAS MOVED EAST OF THE TAF SITES. LIGHT RAIN TO
AFFECT THE TAF SITES THROUGH SUNSET. POCKETS OF MVFR CIGS ACROSS
THE AREA THIS EVENING BUT EXPECT MOSTLY MVFR CONDITIONS AFTER
SUNSET WITH FOG AND STRATUS. EXPECT KOGB...KAGS AND KDNL TO GO IFR
IN FOG OVERNIGHT. EXPECT CIGS/VSBYS TO IMPROVE TO AT LEAST MVFR BY LATE
MORNING THURSDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
THURSDAY AFTERNOON.

DURING THE EXTENDED PERIOD...BRIEF PERIODS OF MVFR MAY BE
ENCOUNTERED WITH SCATTERED AFTERNOON CONVECTION INTO SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 12, 11:59 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1259 PM EDT WED AUG 12 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-130915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-AIKEN-
1259 PM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ029-031-035>038-041-130915-
LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
1259 PM EDT WED AUG 12 2009

...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING.

In the hours before

Special weather statement, Aug 12, 7:17 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
817 PM EDT WED AUG 12 2009

SCZ027-130045-
LEXINGTON-
817 PM EDT WED AUG 12 2009

...A STRONG THUNDERSTORM WAS AFFECTING LEXINGTON COUNTY...

AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF LEXINGTON...MOVING
NORTHEAST AROUND 10 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
PERSONS IN THE VICINITY OF LAKE MURRAY SHOULD BE ON THE LOOKOUT FOR
LOCALLY HEAVY RAIN.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

BC

The radar

The Columbia radar (KCAE), 102 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
August 13, 12:00 AM EST to 2:30 AM EST
Where
Columbia County, 0.58 mi W of Martinez to 3.5 mi NW of Evans
Cause
Heavy Rain
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
33.520, -82.090

EM reported flooding of streams over roads and into homes trapping some vehicles and causing some damage to homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180378.